Alert archive / Texas / Flash Flood Warnings in 2010

Flash Flood Warning 6, NWS Brownsville, TX

May 18, 2010Hidalgo County, Texas

NWS Brownsville, TX issued this flash flood warning at May 18, 2010, 9:07 AM CDT for Hidalgo County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2010, 9:07 AM CDT (14:07 UTC)
Expired
May 18, 2010, 10:00 AM CDT
In force
53 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Hidalgo County, TX

The radar

The Brownsville radar (KBRO), 85 km from the middle of the area, began a volume at 14:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 9:15 AM CDTFLASH FLOODMcallen, TXCITY TRANSPORTATION DEPARTMENT REPORTED 7 TO 9 CARS STALLED IN FLOOD WATERS HALFWAY UP TO CAR DOORS AT 10TH STREET AND PECAN IN MCALLEN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 2.1 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2010-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3739 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2010-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3739 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
478 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

962 
WGUS54 KBRO 181407
FFWBRO
TXC215-181500-
/O.NEW.KBRO.FF.W.0006.100518T1407Z-100518T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
907 AM CDT TUE MAY 18 2010

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN HIDALGO COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  HIDALGO.
  SAN JUAN.
  PHARR.
  MISSION.
  MCALLEN.
  DONNA.
  ALAMO.


* UNTIL 1000 AM CDT

* AT 903 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH     
  FLOODING IN MISSION AND MCALLEN FROM A LINE OF THUNDERSTORMS OVER  
  THE WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WIDESPREAD FLOODING IS OCCURRING...OR WILL OCCUR...IN THE WARNED
AREA. NUMEROUS ROADS WILL BE CLOSED...AND HOMES...ESPECIALLY IN LOW
LYING AREAS...WILL BECOME INUNDATED. MOVE TO HIGHER GROUND
IMMEDIATELY!

DON'T BECOME A STATISTIC. TURN AROUND...DON'T DROWN!

&&

LAT...LON 2607 9823 2607 9826 2611 9830 2612 9828
      2612 9829 2612 9831 2617 9835 2629 9831
      2630 9804 2607 9802 2606 9822

$$

59

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 18, 7:29 AM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 18, 7:29 AM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
729 AM CDT TUE MAY 18 2010

.UPDATE...UPDATED THE AVIATION DISCUSSION

&&

.AVIATION...THUNDERSTORMS ARE INCREASING IN COVERAGE OVER DEEP
SOUTH TEXAS. MAIN LINE OVER THE NORTHWEST PORTIONS OF THE REGION
TO SWEEP ACROSS THE MIDDLE AND LOWER VALLEYS BETWEEN 8 AND 10 AM.
ADDITIONAL SHOWERS AND THUNDERSTORMS ARE DEVELOPING IN ADVANCE OF
THE MAIN LINE AND COULD AFFECT KBRO...KPIL AND KHRL. CIGS AND VSBY
TO LOWER MVFR TO IFR IN AND NEAR THE THUNDERSTORMS WITH WIND GUSTS
IN EXCESS OF 40 KNOTS. THE STORM COMPLEX SHOULD EXIT INTO THE GULF
BY NOON IF NOT EARLIER WITH ONLY ISOLATED THUNDERSTORMS TO
POSSIBLY REDEVELOP THIS AFTENROON.

&&

.PREV DISCUSSION... /ISSUED 651 AM CDT TUE MAY 18 2010/

UPDATE...SEVERE THUNDERSTORMS WATCH 184 ISSUED BY SPC AND WFO BRO
UNTIL NOON TODAY. THUNDERSTORM COMPLEX CURRENTLY MOVING THROUGH
ZAPATA AND JIM HOGG COUNTIES. THE LINE OF STRONG TO OCCASIONALLY
SEVERE STORMS IS MOVING EAST TO SOUTHEAST AT AROUND 25 MPH. THE
STORMS TO MOVE INTO BROOKS AND STARR BETWEEN 7 AND 8 AM SPREADING
INTO HIDALGO AND THE LOWER VALLEY BETWEEN 8 AND 10 AM. INDIVIDUAL
SHOWERS AND STORMS ARE DEVELOPING IN ADVANCE OF THE MAIN SYSTEM AS
UPPER DIVERGENT FLOW AND INSTABILITY INCREASES AS A MID LEVEL
DISTURBANCE APPROACHES FROM THE WEST.

PREV DISCUSSION... /ISSUED 435 AM CDT TUE MAY 18 2010/

UPDATE...DID A QUICK UPDATE TO THE FORECAST WORDING TO REFLECT
THE POTENTIAL FOR STRONG TO SVR CONV ACROSS THE NORTHERN FOUR
COUNTIES OF ZAPATA...JIM HOGG...BROOKS AND KENEDY THIS MORNING.
NO OTHER CHANGES NEEDED AT THIS TIME.

PREV DISCUSSION... /ISSUED 352 AM CDT TUE MAY 18 2010/

SHORT TERM /TODAY THROUGH 7 PM WEDNESDAY/...LARGE THUNDERSTORM
COMPLEX RAGING ALONG THE RIO GRANDE RIVER RIGHT NOW...NORTH OF
LAREDO AND SOUTH OF DEL RIO. MOVEMENT OF THIS CONVECTION IS MAINLY
TO THE EAST...WITH SOME SOUTHEAST COMPONENT. WILL INDICATE SOME
SHOWERS AND THUNDERSTORMS IN THE UPCOMING ZONE FORECAST IN RESPONSE
TO THIS ACTIVITY. DRIER CONDITIONS ANTICIPATED FOR WEDNESDAY...WITH
SURFACE WINDS POSSIBLY NECESSITATING A SMALL CRAFT ADVISORY FOR
MARINERS ON THE LAGUNA MADRE.

LONG TERM...THE 500 MB FLOW PATTERN IN THE LONGER RANGE PERIOD
WILL BE DOMINATED BY A SHARPLY DIGGING 500 MB TROUGH PUSHING INTO
THE WEST COAST OF THE U.S. AT THE SAME TIME A BROAD CLOSED LOW
WILL FORM OVER THE EAST COAST. THE COMBINATION OF THESE TWO
FEATURES WILL RESULT IN A BUILDING RIDGE OVER MUCH OF THE WESTERN
GULF OF MEX AND THE TX COASTLINE. THIS WILL MAINTAIN FAIRLY STATUS
QUO TEMPS AND POPS ACROSS THE REGION WITH TEMPS ABOVE CLIMO AND
POPS BELOW CLIMO. RUN TO RUN CONSISTENCY WITH THE GFS MEX GUIDANCE
SHOWS GOOD STABILITY FOR BOTH TEMPS AND POPS WHILE MODEL TO MODEL
CONSISTENCY WITH THE GFS AND THE ECMWF REMAINS PRETTY GOOD ALSO.
WILL REMAIN NEAR OR A LITTLE ABOVE GUIDANCE FOR TEMPS AND NEAR
ZERO FOR POPS IN THE EXTENDED RANGE PERIOD.

MARINE...TODAY THROUGH 7 PM WEDNESDAY...BUOY 42020 REPORTED EAST-
SOUTHEAST WINDS AROUND 12 KNOTS GUSTING TO AROUND 14 KNOTS WITH
SEAS SLIGHTLY UNDER 2.5 FEET WITH A PERIOD OF 7 SECONDS AT 02
CDT/07 UTC. LIGHT TO MODERATE WINDS AND LOW TO MODERATE SEAS WILL
PREVAIL ALONG THE LOWER TEXAS COAST TODAY AND TONIGHT AS HIGH
PRESSURE OVER THE GULF OF MEXICO BEGINS TO INTERACT WITH A LOW
PRESSURE SYSTEM FORMING OVER NORTHEAST MEXICO. AS THESE TWO
SYSTEMS BEGIN TO INTERACT MORE INTENSELY ON WEDNESDAY...WINDS AND
SEAS WILL INCREASE...AND A SMALL CRAFT ADVISORY MAY BE NEEDED FOR
THE LAGUNA MADRE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  91  76  90  78 /  50   0   0   0
BROWNSVILLE          92  75  91  77 /  50   0   0   0
HARLINGEN            94  75  95  76 /  50   0   0   0
MCALLEN              96  75  96  76 /  50   0   0   0
RIO GRANDE CITY     101  75 100  75 /  50   0   0   0
SOUTH PADRE ISLAND   87  78  87  76 /  50   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59/51
Hazardous weather outlook, May 18, 6:30 AM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
630 AM CDT TUE MAY 18 2010

GMZ130-132-135-150-155-170-175-TXZ248>257-191100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
630 AM CDT TUE MAY 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS MORNING OVER ALL OF
DEEP SOUTH TEXAS PRODUCING LARGE HAIL AND DAMAGING WINDS. A SEVERE
THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH TEXAS AND THE
ADJACENT COASTAL WATERS UNTIL NOON TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SMALL CRAFT ADVISORY MAY BE NEEDED ALONG THE LOWER TEXAS COAST...
ESPECIALLY THE LAGUNA MADRE...DUE TO INCREASING WINDS. A MODERATE
RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA
CHICA WILL LIKELY ACCOMPANY THE STRONGER WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS MORNING.

SPEECE

In the hours before

Special weather statement, May 18, 4:13 AM CDT, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
413 AM CDT TUE MAY 18 2010

TXZ248>251-181115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-
INCLUDING THE CITIES OF...ZAPATA...HEBBRONVILLE...FALFURRIAS...
SARITA
413 AM CDT TUE MAY 18 2010

...SEVERE THUNDERSTORMS LOCATED JUST NORTH OF THE REGION...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS TRACKING
A LARGE AREA OF SEVERE THUNDERSTORMS...LOCATED OVER WEBB AND DUVAL
COUNTY. THE MOST INTENSE PORTION OF THE SEVERE THUNDERSTORMS IS
LOCATED ABOUT 34 MILES NORTHWEST OF HEBBRONVILLE...WITH THE WHOLE
THUNDERSTORM COMPLEX MOVING GENERALLY TO THE EAST AND SOUTHEAST AT
AROUND 20 MPH.

LARGE HAIL AND DAMAGING WINDS MAY AFFECT PORTIONS OF ZAPATA...JIM
HOGG...BROOKS...AND KENEDY COUNTY WITHIN THE NEXT COUPLE OF HOURS.
RESIDENTS IN THESE COUNTIES SHOULD MONITOR LOCAL MEDIA SOURCES FOR
THE LATEST INFORMATION REGARDING THIS DEVELOPING WEATHER SITUATION.

TOMASELLI
Special weather statement, May 18, 7:44 AM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
744 AM CDT TUE MAY 18 2010

TXZ249>253-181445-
JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-
INCLUDING THE CITIES OF...HEBBRONVILLE...FALFURRIAS...SARITA...
RIO GRANDE CITY...ROMA...MCALLEN...EDINBURG...PHARR...MISSION...
WESLACO
744 AM CDT TUE MAY 18 2010

...SEVERE THUNDERSTORMS POSSIBLE ACROSS DEEP SOUTH TEXAS THIS MORNING...

AT 740 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE
INDICATED A LINE OF STRONG THUNDERSTORMS FROM NEAR FALFURRIAS IN
BROOKS COUNTY EXTENDING SOUTHWEST TO NEAR ROMA IN SOUTHWESTERN
STARR COUNTY. THESE THUNDERSTORMS WERE ALL MOVING GENERALLY EAST
SOUTHEAST AT 15 TO 20 MPH AND WILL PRODUCE WIND GUSTS FROM 35 TO
45 MPH...PERIODS OF LOCALLY HEAVY RAIN...PEA TO MARBLE SIZE HAIL
AND FREQUENT LIGHTNING THROUGH 10 AM THIS MORNING.

THE STRONGEST OF THESE THUNDERSTORMS WILL AFFECT STARR...
SOUTHEASTERN JIM HOGG...BROOKS...HIDALGO...KENEDY...WILLACY AND
CAMERON COUNTIES THROUGH 10 AM.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF DEEP SOUTH
TEXAS UNTIL NOON TODAY.

ALSO...AHEAD OF THIS LINE OF STRONG THUNDERSTORMS...OTHER
ISOLATED STRONG THUNDERSTORMS HAVE FORMED OVER THE SOUTHERN LAGUNA
MADRE AND ABOUT 50 NAUTICAL MILES OFFSHORE OF KENEDY COUNTY.

RESIDENTS OF DEEP SOUTH TEXAS SHOULD STAY TUNED TO NOAA WEATHER
RADIO...LOCAL TELEVISION AND RADIO STATIONS AND THE NATIONAL
WEATHER SERVICE OFFICE BROWNSVILLE WEB SITE AT WWW.WEATHER.GOV/RGV
FOR ADDITIONAL STATEMENTS CONCERNING THIS DEVELOPING WEATHER
SITUATION.

SPEECE
Special weather statement, May 18, 9:02 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
902 AM CDT TUE MAY 18 2010

TXZ253>255-181500-
INLAND WILLACY-INLAND CAMERON-HIDALGO-
902 AM CDT TUE MAY 18 2010

...SMALL HAIL WILL AFFECT SOUTHEAST HIDALGO COUNTY...

A LINE OF THUNDERSTORMS...MOVING SOUTHEAST AT 35 MPH...WILL AFFECT
WESLACO...DONNA...EDCOUCH AND MERCEDES...UNTIL 1000 AM CDT. GUSTY
WINDS UP TO 40 MPH WILL OCCUR. FREQUENT CLOUD TO GROUND LIGHTNING IS
EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM
TALL OBJECTS. NICKEL SIZE HAIL IS EXPECTED. RAINFALL RATES OF 1 TO 2
INCHES PER HOUR WILL OCCUR. MOTORISTS CAN EXPECT PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

61/MC

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:41 AM CDTSevere Thunderstorm WarningBROJim Hogg94 min
May 18, 5:20 AM CDTSevere Thunderstorm WarningBROZapata55 min
May 18, 6:16 AM CDTSevere Thunderstorm WarningBROJim Hogg, Starr, Zapata59 min
May 18, 7:17 AM CDTSpecial Marine WarningBRO43 min
May 18, 8:01 AM CDTSpecial Marine WarningBRO44 min
May 18, 8:04 AM CDTAreal Flood AdvisoryBROBrooks56 min
May 18, 8:29 AM CDTTornado WarningBROHidalgo20 min
May 18, 8:37 AM CDTTornado WarningBROCameron17 min
May 18, 8:57 AM CDTTornado WarningBROWillacy33 min
May 18, 9:20 AM CDTSevere Thunderstorm WarningBROCameron, Willacy55 min
May 18, 9:32 AM CDTSpecial Marine WarningBRO88 min
May 18, 9:52 AM CDTAreal Flood AdvisoryBROCameron53 min
May 18, 9:59 AM CDTAreal Flood AdvisoryBROWillacy61 min
May 18, 10:13 AM CDTSevere Thunderstorm WarningBROCameron32 min
May 18, 11:08 AM CDTSpecial Marine WarningBRO52 min

Nearby

Flash Flood Warnings in Texas, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.